A recent study has linked young teens that use occasional acetaminophen (even once a month) with a higher risk (2.5x greater risk) for asthma symptoms, as well as eye and sinus irritation and eczema. The study looked at 322,000 children ranging in age from 13-14, from 50 different countries.
Asthma is a chronic inflammatory disease of the airways characterized by variable and recurring symptoms, airflow obstruction, and bronchospasm. Common symptoms include wheezing, coughing, chest tightness, and shortness of breath.
Studies in the past have shown a link between acetaminophen, or Tylenol, usage and an increased risk for asthma, but because acetaminophen remains the most popular drug for pain and fever relief in children, the findings have not driven doctors to caution people to stop the use of the drug.
Now, the more studies are confirming this link, the more caution physicians are showing when warning parents about the association between some NSAIDs (non-steroid anti-inflammatory drugs) and asthma symptom exacerbation. Both aspirin and ibuprofen can bring on asthma attacks on those children already diagnosed with asthma, but there has been no causal link between acetaminophen causing the development of asthma, itself.
More concerns have arisen, lately, concerning other possibly troubling connections with acetaminophen. For example, one study showed an increase risk of hearing loss in men who took regular doses of acetaminophen; while another implied that pregnant women exposed to acetaminophen can lead to increased rates of asthma in newborns.
Scientists speculate that the drugs’ systemic anti-inflammatory effect may result in a greater allergic immune response, thereby exacerbating asthma, eczema, eye and sinus irritation, especially in those young teens that are already predisposed to these disorders.
Researchers urge parents to talk to their doctors or pulmonologists about giving acetaminophen to their young teen, especially if they have asthma.